Differential and Integral Equations
- Differential Integral Equations
- Volume 27, Number 9/10 (2014), 837-878.
Almost global existence for 4-dimensional quasilinear wave equations in exterior domains
This article focuses on almost global existence for quasilinear wave equations with small initial data in 4-dimensional exterior domains. The nonlinearity is allowed to depend on the solution at the quadratic level as well as its first and second derivatives. In the boundaryless setting, Hörmander proved that the lifespan $T_\epsilon \gtrsim \exp(c/\epsilon)$, where $\epsilon\gt 0$ denotes the size of the Cauchy data. Later Du, the second author, Sogge, and Zhou showed that this inequality also holds for star-shaped obstacles. Following up on the authors' work in the 3-dimensional case, we only require that the obstacle allow for a sufficiently rapid decay of local energy for the linear homogeneous wave equation. The key innovation of this paper is the combination of the boundary term estimates of the second author and Sogge with a variant of an estimate of Klainerman and Sideris, which is obtained via a Sobolev inequality of Du and Zhou.
Differential Integral Equations, Volume 27, Number 9/10 (2014), 837-878.
First available in Project Euclid: 1 July 2014
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 35L05: Wave equation 35L53: Initial-boundary value problems for second-order hyperbolic systems 35L72: Quasilinear second-order hyperbolic equations 35B30: Dependence of solutions on initial and boundary data, parameters [See also 37Cxx]
Helms, John; Metcalfe, Jason. Almost global existence for 4-dimensional quasilinear wave equations in exterior domains. Differential Integral Equations 27 (2014), no. 9/10, 837--878. https://projecteuclid.org/euclid.die/1404230048